Texas, 2010

Hail in Texas, April 30, 2010

April 30, 2010 · NWS SHV · 1 event in 1 county or zone

A very unstable airmass developed across much of the Southern Plains and Lower Mississippi Valley during the afternoon and evening hours of April 30th. A strong upper level trough moved into the Southern Plains during the afternoon and sparked strong to severe thunderstorms across much of southeast Oklahoma into northeast Texas and southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across much of the Southern Plains and Lower Mississippi Valley during the afternoon and evening hours of April 30th. A strong upper level trough moved into the Southern Plains during the afternoon and sparked strong to severe thunderstorms across much of southeast Oklahoma into northeast Texas and southwest Arkansas. Strong deep layer shear and low level directional shear was present during the evening and this resulted in storms developing supercellular characteristics. Large hail and isolated tornadoes developed with this activity across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 2:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 2:46 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT FRI APR 30 2010

.DISCUSSION...
INTENSE STORM SYSTEM WITH MAIN CLOSED LOW IN UPPER MIDWEST...AND UPPER
TROF DIGGING SWWD ALL THE WAY BACK TO BAJA CA...EJECTING DRY LINE
EASTWARD ACROSS RED RIVER VALLEY. DEVELOPING LINE OF STORMS MOVING
INTO SE OK...WITH ISOLD CONVECTION INCREASING OVER EXTREME NE TX.
EXTREMELY UNSTABLE AIR AHEAD OF THIS DRYLINE...WITH DEWPOINTS
HAVING RISEN A COUPLE ADDITIONAL DEGREES THIS AFTN...READINGS NOW
IN THE LOWER TO MID 70S. MEANWHILE...LOW LVL SHEAR RATHER
SIGNIFICANT...HELICITY ON MORNING SOUNDINGS BETWEEN 300 AND 400...
AND LOW LVL JET 50 TO 60 KTS. PRESENCE OF LIGHT SHOWERS ACROSS
NORTHERN LA MUCH OF DAY INDICATES MID LVL CAP HAS NOT BROKEN YET...
LOADED GUN SOUNDING PROFILE INDICATING CONVECTION WILL RAPIDLY
INTENSIFY ONCE CAP BREAKS. MID LVL LAPSE RATES AROUND 8
C...CONTRIBUTING TO MSAS LI VALUES -8 TO -10 ACROSS MUCH OF AREA.
WILL GO LIKELY EVENING POPS WHERE CONVECTION IS MOVING...BASICALLY
COINCIDES WITH CURRENT TORNADO WATCH UNTIL 8 PM. REMAINDER OF AREA
KEEP EVENING POPS IN CHANCE CATEGORY...BUT STILL MENTIONING SVR.
CANNOT DISCERN ANY REAL BREAKS FROM EITHER SHEAR OR INSTABILITY SO
KEEPING CHANCE SVR TSTMS IN FCST...LEANING MORE TOWARDS LIKELY FOR
SW AR...THRU SAT NIGHT...AS COLD FRONT MOVING SLOWLY INTO AREA SATURDAY.
POTENTIAL FOR EVEN MORE INTENSE CONVECTION THAN OBSERVED THUS FAR
TODAY.
SLOW MOVEMENT OF FRONT AND SYSTEM...INDICATES A THREAT FOR SOME
LOCAL FLOODING...IN ADDITION TO SVR. FOCUS HARD TO DEFINE
YET...JUST KEEPING HEAVY RAIN IN FCST.
EXTENDING PERIOD OF FCST LOOKS MOSTLY DRY AS HIGH PRESSURE TO
BUILD BACK INTO AREA./VII/

&&

.AVIATION...
CONVECTION FINALLY GETTING ORGANIZED WITH AN IMPRESSIVE LINE THAT
EXTENDS FROM TUL-MLC-DFW MOVING EAST AT 20KTS. AHEAD OF THE LINE
STILL HAVING TO DEAL WITH OCNL MVFR CONDITIONS SCT/BKN015 OVC025-035
TOPS NR 060. SIGNIFICANT HAZARD FOR LIGHT AIRCRAFT ABOVE 2KFT AS
STRONG SOUTHERLY WINDS OF 45 TO 55 KTS EXTEND FROM 2KFT - 8KFT WHICH
WILL LIKELY CREATE MOGR TURBC. AT SFC.. WINDS WILL BE SLY AT NEAR 12
KTS WITH OCNL GUSTS TO 25 KTS. SCT SHRA/TSRA WILL BECOME MORE
WIDESPREAD BY 01/00Z CONTINUING THRU 01/18Z. NOTE THAT ATMOSPHERE
OVER OUR AREA IS SETTING UP TO SUPPORT SUPERCELLS WITH LARGE HAIL
AND POSSIBLE TORNADOES BETWEEN 30/21Z AND 01/06Z. OTLK... VFR NOT
RECOMMENDED FOR SATURDAY.  /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  82  68  78  54 /  70  60  50  20  20
MLU  73  83  70  77  54 /  70  60  50  40  20
DEQ  70  79  60  76  49 /  70  50  40  20  10
TXK  72  81  64  77  53 /  70  60  50  20  10
ELD  73  82  68  77  53 /  70  70  50  30  20
TYR  69  81  62  78  54 /  50  50  30  20  10
GGG  71  82  64  78  54 /  50  50  40  20  10
LFK  73  82  70  81  55 /  40  40  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059-060-070-071.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&
Hazardous weather outlook, Apr 30, 10:51 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI APR 30 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE ACROSS THE AREA IS RIPE FOR SEVERE THUNDERSTORMS
THIS AFTERNOON...AS AN ABUNDANCE OF MOISTURE IS ALREADY
AVAILABLE. THE ONLY INHIBITING FACTOR IS A TEMPERATURE CAPPING
INVERSION. SUFFICENT DAYTIME HEATING...PARTICULARLY OVER THE RED
RIVER VALLEY REGION WHERE MORE BREAKS IN OVERCAST SKIES ARE
OBSERVED...MAY BREAK THIS CAP. SHOULD THIS OCCUR...THUNDERSTORM
DEVELOPMENT WILL OCCUR VERY RAPIDLY. IN ADDITION...THUNDERSTORMS
DEVELOPING ALONG A DRY LINE...LOCATED NEAR THE INTERSTATE 35
CORRIDOR...WILL MOVE SLOWLY EAST TOWARDS THE AREA. FOR BOTH OF
THESE REASONS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING...PRODUCING LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS...AND POSSIBLE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER SEVERE WEATHER OUTBREAK WILL BE POSSIBLE SATURDAY
AFTERNOON...INTO SATURDAY NIGHT...AS A COLD FRONT MOVES THROUGH
THE DEEP SOUTH. TORNADIC ACTIVITY WILL BE POSSIBLE AGAIN...AS
STRONG SUPERCELLS WILL LIKELY DEVELOP ALONG AND AHEAD OF THE
PROGRESSING COLD FRONT. LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS WILL ALSO BE POSSIBLE. IF THIS COLD FRONT STALLS OUT OVER
THE AREA...THIS SEVERE WEATHER EPISODE MAY LAST THROUGH EARLY
SUNDAY MORNING OVER PORTIONS OF NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO
OPERATORS...AND STORM SPOTTERS WILL BE NEEDED THIS WEEKEND...POSSIBLY
AS EARLY AS LATE THIS AFTERNOON. PLEASE STAY TUNED ANY
STATEMENTS...WATCHES...OR WARNINGS CONCERNING THIS HAZARDOUS
WEATHER EVENT.

VII

In the hours before

Special weather statement, Apr 30, 2:30 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT FRI APR 30 2010

OKZ077-302100-
MCCURTAIN-
330 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR IDABEL...OR 22 MILES NORTHEAST OF
CLARKSVILLE TEXAS...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Apr 30, 4:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT FRI APR 30 2010

OKZ077-302230-
MCCURTAIN-
504 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND PICKENS...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM JUST SOUTHWEST OF BATTIEST...MOVING NORTHEAST
NEAR 40 MPH. BATTIEST AND PICKENS WILL BE IN THE PATH OF THIS STRONG
STORM.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Apr 30, 5:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 W GILLHAM             34.17N 94.33W
04/30/2010  M1.75 INCH       SEVIER             AR   PUBLIC

            HWY 71 EZ MART

&&

ASTEVENS

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
April 30, 5:45 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.610, -95.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219840.